Skip to main content
eScholarship
Open Access Publications from the University of California

Imatinib-induced postoperative periorbital purpura: GASP (Gleevec-Associated Surgical Purpura) in a woman with imatinib-treated chronic myelogenous leukemia

  • Author(s): Anzalone, C Lane
  • Cohen, Philip R
  • Kurzrock, Razelle
  • Cortes, Jorge E
  • et al.
Creative Commons Attribution-NonCommercial-NoDerivatives 4.0 International Public License
Abstract

Background:  Imatinib mesylate is a selective tyrosine kinase inhibitor used in the treatment of chronic myelogenous leukemia.  Ocular side effects of imatinib include periorbital edema, which may become so severe as to obstruct the visual field.

Purpose: The purpose of this case study is to describe the clinical characteristics of imatinib- induced postoperative periorbital purpura.

Materials and methods: We retrospectively reviewed the medical literature using PubMed, searching the terms edema, Gleevec, imatinib, periorbital, postoperative and purpura.  Patient reports and previous reviews of the subject were critically assessed and the salient features are presented.

Results: Three patients have undergone surgery to reduce the imatinib-induced periorbital edema; two of these individuals have developed imatinib-induced postoperative periorbital purpura.

Conclusion:  We recommend discontinuing imatinib usage one week prior to periorbital surgery and not resuming therapy until the eighth postoperative day.

Main Content
Current View